Utah, 2012

Drought in Utah, August 1 to 31, 2012

August 1 to 31, 2012 · NWS GJT · 7 events in 7 counties and zones

The string of below normal precipitation months continued into August across eastern Utah. Therefore, little change in this prolonged drought was seen across this region with extreme drought conditions leading to elevated wildfire danger and bigger impacts to agricultural interests due to loss of production.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

The string of below normal precipitation months continued into August across eastern Utah. Therefore, little change in this prolonged drought was seen across this region with extreme drought conditions leading to elevated wildfire danger and bigger impacts to agricultural interests due to loss of production.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 31, 8:53 PM MST, 3 hours 7 minutes earlier.

Area forecast discussion, Jul 31, 8:53 PM MST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
953 PM MDT TUE JUL 31 2012

.UPDATE...
ISSUED AT 953 PM MDT TUE JUL 31 2012

CONVECTION ACROSS ERN UTAH AND SW COLORADO HAS WEAKENED...BUT DO
NOT BELIEVE THIS TREND WILL NOT CONTINUE THROUGH THE REST OF
TONIGHT. BEFORE GETTING OBSCURED FROM WIDESPREAD CONVECTION...
AFTERNOON WATER VAPOR LOOP SHOWED A POTENTIAL VORTICITY CENTER
OVER WEST CENTRAL NEW MEXICO MOVING TOWARD THE NW INTO NE ARIZONA.
MOST LIKELY...THIS POT VORT CORE STILL EXISTS AND PERHAPS HAS
EVOLVED INTO A MESOSCALE CONVECTIVE VORTEX THAT WILL SHIFT INTO
ERN UTAH AND EXTREME WRN COLORADO WEDNESDAY MORNING. IF THIS IS
THE CASE...THEN EXPECT NOCTURNAL STORMS TO EXPAND ACROSS THIS
AREA. WITH THE UPPER CLOSED LOW OVER SERN CALIFORNIA AND
ASSOCIATED SHEAR AXIS THAT EXTENDS ACROSS UTAH SHIFTING
EASTWARD...ANOTHER ROUND OF ACTIVE CONVECTION WITH HEAVY RAINERS
COULD BE IN STORE FOR MUCH OF THE FORECAST AREA WEDNESDAY. HAVE
UPDATED THE FORECAST GRIDS THROUGH WEDNESDAY MORNING AND WILL
ALLOW LATER SHIFTS EXAMINE NEW MODEL RUNS AND TRENDS.

UPDATE ISSUED AT 609 PM MDT TUE JUL 31 2012

NOT CONFIDENT THAT SHOWERS AND THUNDERSTORMS WILL TAKE A DOWNTURN
AFTER SUNSET. MOISTURE FROM SIGNIFICANT CONVECTIVE ACTIVITY OVER
NRN ARIZONA WILL BE STREAMING INTO OUR FORECAST HOUR FOR THE NEXT
SEVERAL HOURS AND PERHAPS LONGER. MOST LIKELY THERE IS AN EMBEDDED
SHORT WAVE OR MESOSCALE CONVECTIVE VORTEX THAT SHOOTS NORTHWARD
INTO OUR FORECAST AREA...AND IF SO WILL BE MOVING ACROSS OUR
FORECAST AREA WEDNESDAY MORNING. WILL WATCH TRENDS AND RAPID
REFRESH MODEL AND UPDATE TUESDAY MORNING FORECAST IF NEEDED. IN
THE SHORTER TERM...PULSE STORMS HAVE EVOLVED INTO HEAVY RAINERS.
ISSUED A FLASH FLOOD WARNING NEAR MONUMENT CANYON SOUTH AND OF
COURSE THIS STORM PULSED WEAKER BUT ADDITIONAL PULSE STORMS WITH
STORM TOP DIVERGENCE HAS BEEN DEVELOPING OVER THE UNCOMPAHGRE
PLATEAU. WITH MOISTURE TRANSPORT INTO SOUTHEAST UTAH FROM
ARIZONA...MORE HEAVY RAINERS FOR THE SRN HALF OF THE FORECAST AREA
IS EXPECTED.

FOR NORTHWEST COLORADO CORNER...THIS AREA HAS BE VOID OF
CONVECTIVE ACTIVITY THIS AFTERNOON. THIS MAY CHANGE AS THE TREND
HAS BEEN FOR INCREASED MOISTURE...ESPECIALLY WEDNESDAY MORNING
TIME FRAME.

&&

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT)
ISSUED AT 258 PM MDT TUE JUL 31 2012

CLOUDS AND COOLING ASSOCIATED WITH THE SHORTWAVE WHICH SWEPT FROM
THE GRAND VALLEY EASTWARD UP THE I-70 CORRIDOR APPEARED TO HAVE
INHIBITED AFTERNOON CONVECTION ACROSS THE NORTHERN MOUNTAINS EARLY
THIS AFTERNOON. MEANWHILE...DEEP TROPICAL MOISTURE ENTRENCHED
ACROSS THE REGION HAD BEGUN FUELING AFTERNOON THUNDERSTORMS OVER
THE MOUNTAINS OF EASTERN UTAH AND SOUTHERN COLORADO. AS
TEMPERATURES CONTINUE TO RISE DURING THE AFTERNOON...THUNDERSTORMS
WILL INCREASE IN INTENSITY AND COVERAGE. ONLY CHANGE MADE TO THE
GOING FORECAST WAS TO INCREASE POPS OVER SOUTHEAST UTAH WHERE AN
UNDIAGNOSED SHORTWAVE MOVING OUT OF WESTERN NEW MEXICO SHOULD
IMPACT THE REGION DURING THE LATE AFTERNOON AND EARLY EVENING.

EXPECT THE USUAL DOWNTURN IN MOIST CONVECTION AFTER SUNSET. MODELS
CONTINUE TO STRUGGLE WITH SUBTLE DETAILS IN THIS PATTERN SO WILL
HOLD ONTO LOW END POPS THROUGH THE NIGHT AND INTO WEDNESDAY
MORNING. WEDNESDAY AFTERNOON AND EVENING LOOKING VERY SIMILAR TO
TODAY/S WEATHER SO CONTINUED WITH SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS OVER THE MOUNTAINS WITH SCATTERED STORMS MOVING OVER
THE VALLEYS FROM LATE AFTERNOON INTO THE EARLY EVENING.

LATE WEDNESDAY NIGHT...BOTH GFS AND NAM INDICATED AREA OF SHEAR
VORTICITY WHICH HAS BEEN QUASI-STATIONARY OVER UTAH FOR THE PAST
SEVERAL DAYS WILL BE DRIVEN ACROSS THE CWFA IN RESPONSE TO A
DEEPENING TROUGH OVER THE PACIFIC NORTHWEST. THIS FEATURE SHOULD
SUSTAIN NOCTURNAL SHOWERS AND EMBEDDED THUNDERSTORMS BUT MODEL QPF
OUTPUT WAS MIXED WITH GFS WETTER THAN THE NAM. CONSEQUENTLY...
CONTINUED WITH LOWER END POPS.

PERSISTENT NEAR NORMAL LOW FORECAST TONIGHT AND WEDNESDAY NIGHT
SEEMED REASONABLE AND MADE FEW CHANGES. MODELS INDICATED SLIGHTLY
COOLER TEMPERATURES WEDNESDAY AFTERNOON THOUGH DIFFICULT TO ASSESS
WHY THIS SHOULD BE. THEREFORE...HEDGED BETWEEN GUIDANCE AND
PERSISTENCE FOR WEDNESDAY/S HIGHS ACROSS THE REGION.

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 258 PM MDT TUE JUL 31 2012

THE AIR MASS WILL BEGIN TO DRY FROM THE NORTH ON THURSDAY. THIS
HAPPENS AS THE WEST TEXAS HIGH SHIFTS WEST AND FLATTENS IN RESPONSE
TO A PACIFIC TROUGH DROPPING ACROSS THE NORTHERN ROCKIES FROM THE
NORTHWEST. A WESTERLY FLOW WILL KEEP CONDITIONS RELATIVELY DRY
THROUGH FRIDAY AT LEAST AS COMPARED TO THE LAST COUPLE WEEKS OF
JULY. SOME MOISTURE WILL LINGER OVER THE SOUTH AS A GOOD MOISTURE
GRADIENT DEVELOPS FROM SOUTH TO NORTH WITH THE BETTER WESTERLIES
STAYING OVER THE NORTHERN HALF. THEREFORE CONVECTION WILL CONTINUE
TO DEVELOP EACH DAY OVER THE SOUTH...ESPECIALLY OVER THE SAN
JUANS...BUT COVERAGE WILL NOT BE AS EXTENSIVE AS WE HAVE SEEN
LATELY.

BY THE WEEKEND THE HIGH CENTER AGAIN SHIFTS BACK TO THE EAST...WITH
THE FLOW TAKING ON A MORE SOUTH TO SOUTHWEST DIRECTION. THIS WILL BE
MORE FAVORABLE FOR A RETURN OF THE MONSOONAL MOISTURE...WHICH WILL
GRADUALLY SPREAD NORTHWARD. HOWEVER MODELS KEEP PRECIPITABLE WATER
VALUES UNDER AN INCH THROUGH THE PERIOD. DO EXPECT TO SEE A SLOW
INCREASE IN POPS...BUT STORM COVERAGE WILL LIKELY REMAIN BELOW THE
LAST FEW DAYS.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY NIGHT)
ISSUED AT 953 PM MDT TUE JUL 31 2012

GENERAL TREND OF DIMINISHING CONVECTIVE ACTIVITY
OVERNIGHT...EXCEPT FOR ERN UTAH AND EXTREME WRN COLORADO WHERE
SCATTERED SHOWERS AND STORMS IS EXPECTED TO PERSIST THROUGH THE
NIGHT. CONVECTIVE ACTIVITY OVER ERN UTAH AND EXTREME WRN COLORADO
WILL EXAPND EASTWARD AND COVER MUCH OF THE FORECAST AREA FOR THE
REMAINDER OF THE AFTERNOON THROUGH EVENING. ALL TAF SITES AND
AIRFIELDS HAVE CHANCE OF RECEIVING HEAVY RAIN SHOWERS...GUSTY
OUTFLOW WINDS TO 35 KTS AND LIMITED VIS WITH PASSING STORMS.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&

UPDATE...PF
SHORT TERM...NL
LONG TERM...EH
AVIATION...PF
Hazardous weather outlook, Jul 31, 4:47 AM MST, 19 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
547 AM MDT TUE JUL 31 2012

COZ001>014-017>023-UTZ022>025-027>029-011200-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
547 AM MDT TUE JUL 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

MONSOONAL FLOW WILL KEEP SHOWERS AND THUNDERSTORMS IN THE FORECAST
TODAY. SLOW MOVING STORMS AND AMPLE PRECIPITATION MAY CAUSE SOME
LOCALIZED FLOODING UNDER THE STRONGER STORMS. SOME ISOLATED
CONVECTION MAY ALSO CONTINUE OVERNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SHOWERS AND STORMS WILL CONTINUE THROUGH THURSDAY WITH A DOWNTURN
FRIDAY AND BEYOND AS WESTERLY FLOW LIMITS THE AMOUNT OF MOISTURE
ENTERING COLORADO AND UTAH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 31, 6:34 PM MST, 5 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
734 PM MDT TUE JUL 31 2012

UTZ023>025-010215-
EASTERN UINTA BASIN UT-EASTERN UINTA MOUNTAINS UT-TAVAPUTS PLATEAU
UT-
734 PM MDT TUE JUL 31 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL UINTAH COUNTY UNTIL 815
PM MDT...

AT 730 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTHEAST OF RANDLETT...MOVING NORTHEAST
AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
VERNAL AND NAPLES AROUND 805 PM MDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
SMALL CREEKS IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4038 10904 4016 10906 3981 10961 4005 10998
      4021 10999 4067 10969

PF
Local storm report, Jul 31, 10:28 PM MST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1128 PM MDT TUE JUL 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1127 PM     TSTM WND GST     CRAIG                   40.52N 107.55W
07/31/2012  M54 MPH          MOFFAT             CO   OFFICIAL NWS OBS

            CRAIG ASOS REPORTED CONVECTIVE WIND GUST OF 54 MPH.

&&

EVENT NUMBER GJT1200474

RENWICK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 drought. Local standard time, as filed.

Drought, Canyonlands / Natural Bridges

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Canyonlands / Natural Bridges forecast zone
Reported by
Drought Monitor
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

Severe to extreme drought conditions persisted across the Canyonlands region of southeast Utah through August.

Drought, Southeast Utah

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Southeast Utah forecast zone
Reported by
Drought Monitor
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

Extreme drought conditions persisted across the Four Corners region in southeast Utah through August as precipitation totals remained well below normal.

Drought, La Sal & Abajo Mountains

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
Drought Monitor
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

Extreme drought conditions persisted over the mountains of southeast Utah in August as precipitation totals across the region remained below normal.

Drought, Grand Flat and Arches

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Grand Flat and Arches forecast zone
Reported by
Drought Monitor
Coordinates
38.982, -109.570 (the zone’s center; the record gives no point)

Extreme drought conditions persisted over the Colorado River region of east central Utah in August as precipitation totals across the area remained below normal.

Drought, Eastern Uinta Mountains

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
Drought Monitor
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

Extreme drought conditions persisted over the eastern Uinta Mountains as precipitation totals across the region remained below normal.

Drought, Eastern Uinta Basin

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Eastern Uinta Basin forecast zone
Reported by
Drought Monitor
Coordinates
40.125, -109.518 (the zone’s center; the record gives no point)

Extreme drought conditions persisted across the eastern Uinta Basin in August as precipitation totals across the region remained well below normal.

Drought, Tavaputs Plateau

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Tavaputs Plateau forecast zone
Reported by
Drought Monitor
Coordinates
39.554, -109.544 (the zone’s center; the record gives no point)

Extreme drought conditions persisted over the Tavaputs Plateau in eastern Utah through August as precipitation totals across the region remained well below normal.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2012Every state in 2012This day in weather historyWarnings in Utah, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 407280, 407290, 407292, 407293, 407296, 407297, 407299.